Vicoprofen (Hydrocodone/Ibuprofen) Overdose
Vicoprofen is a brand-name medication used to treat moderate-to-severe acute pain. Vicoprofen is intended to be used on an as-needed basis and, in most cases, for no longer than ten days. The medication contains two active ingredients. The first is hydrocodone, which is a powerful opioid pain medication found in other drugs like Vicodin. The second ingredient is the NSAID anti-inflammatory pain reliever ibuprofen. Hydrocodone works by binding to opioid receptors and changing how pain signals are sent and felt throughout the body. Hydrocodone also has a depressant effect on the central nervous system, as do other opioids. Ibuprofen reduces substances in the body that cause inflammation and pain. While both active ingredients are pain relievers, they are effective in very different ways. One reason Vicoprofen is usually prescribed for no longer than ten days at a time is because of the misuse and addiction potential. Opioids like hydrocodone can cause a reward and pleasure response in the brain and ultimately change how the brain functions. This can trigger addiction. The longer someone uses hydrocodone, the more likely they are to become addicted as well as physically dependent.
The risk of someone becoming addicted to Vicoprofen, or more specifically, hydrocodone is higher when the drug is misused. Misuse of Vicoprofen includes taking it in any way other than what’s prescribed. Vicoprofen addiction could include taking higher doses or taking it more often than prescribed or using it without a prescription. Crushing Vicoprofen tablets to snort or inject them are also signs of misuse. Even without misuse, addiction to Vicoprofen is still possible, however. Hydrocodone is classified as a Schedule II controlled substance in the U.S., highlighting the misuse potential the federal government and the DEA see it as having.
It’s possible to overdose on any opioid, and this includes Vicoprofen. According to the National Institute on Drug Abuse, there are more than 115 people who die every day because of an opioid overdose. This includes not only prescription pain medications like Vicoprofen but also heroin and synthetic opioids like fentanyl. Opioid overdose deaths have become so common that it’s described as an epidemic in the U.S. There is a certain mechanism of action that makes it not only possible but even likely someone can overdose on Vicoprofen and other opioid-containing drugs. These drugs slow the activity of the central nervous system, which includes breathing. When breathing becomes too slow, the patient is at risk of overdosing. Someone who takes too high a dose of Vicoprofen may have breathing that seems shallow or labored. The brain may not receive enough oxygen when someone overdoses on an opioid, and the other systems of the body may be damaged by a lack of oxygen as well.
Certain risk factors can mean someone is even more likely to overdose on Vicoprofen. The risk of overdosing when using this medication exactly as prescribed is possible but low. However, if someone uses it outside of prescribing instructions, the risk becomes higher. Another risk factor for a Vicoprofen overdose is mixing it with other substances. Many opioid overdoses involve another type of drug and, in particular, central nervous system depressants. Alcohol, benzodiazepines and prescription sleep medications are all central nervous system depressants. If someone has gone without using opioids for a period of time and then they experience recurrence of use, they’re also at a higher risk for an overdose because their tolerance for the drugs has changed.
The signs and symptoms of a Vicoprofen overdose would likely seem similar to overdosing on any other opioid. However, there’s something else to consider and that’s the risk of overdosing on ibuprofen as well. Sometimes when a person overdoses on a combination medication, they overdose on the over-the-counter component like acetaminophen or ibuprofen before they overdose on the opioid aspect of the drug. First, the symptoms of an overdose related to ibuprofen can include:
- Ringing in the ears
- Nausea and vomiting
- Stomach pain
- Blurry vision
- Labored or slow breathing
- Low blood pressure
- Urine retention
- Severe headache
The more severe side effects of an ibuprofen overdose are rare. However, many of these side effects overlap with opioid overdose side effects, so the two can amplify the effects of one another if too much is taken. Side effects of a hydrocodone overdose can include:
- Nausea and vomiting
- Changes in thoughts or behavior
- Extreme drowsiness
- Nodding off
- Shortness of breath
- Chest pains
- Labored breathing
- Bluish-colored lips and fingernails
- Gurgling or snoring sounds
- Pinpoint pupils
- Cold, clammy skin
If someone has even one of the above signs, or an overdose is suspected, it’s important always to err on the side of caution and seek immediate medical help. The longer someone goes without help during an overdose, especially involving an opioid, the higher the risks. Brain damage can become severe, and a lack of oxygen can cause organ damage. There are treatments available for a Vicoprofen overdose. The ibuprofen overdose might be treated in different ways, such as the use of activated charcoal. For an opioid overdose, there is the reversal drug naloxone. Naloxone can be given to people overdosing on opioids, and it “knocks” the drugs out of their receptor sites and helps breathing return to normal. Some people may have naloxone on hand, but even if they administer it, the person experiencing the overdose should still receive medical care because complications can occur.
The fear of overdose and other consequences related to drug use don’t have to determine the course of your life anymore. Whether you’re seeking help for yourself or someone you love, we’re here now.
Medical Disclaimer: The Recovery Village aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.
Seeking addiction treatment can feel overwhelming. We know the struggle, which is why we're uniquely qualified to help.
Your call is confidential, and there's no pressure to commit to treatment until you're ready. As a voluntary facility, we're here to help you heal -- on your terms. Our sole focus is getting you back to the healthy, sober life you deserve, and we are ready and waiting to answer your questions or concerns 24/7.Speak to an Intake Coordinator now.352.771.2700